for Veterans and the Public
Hepatitis C drugs can cause fatigue, headaches, fever, and muscle aches. What follows are tips for dealing with each of these side effects.
Feeling tired (fatigued) is the number one side effect of interferon and ribavirin. You may feel like you have a cold.
Ribavirin also can make you feel tired, because it is harmful (toxic) to red blood cells. This can lead to low red blood counts, a condition called "anemia."
In rare cases, the thyroid gland (a gland in the neck that is involved in a lot of body functions) can fail to function right, leading to low thyroid levels. This condition is called "hypothyroidism," and it can make you feel tired, too. You can ask your VA health care provider more about this condition.
- Try going to sleep and waking up at the same time every day.
- Take a short nap after work.
- Get regular, moderate exercise.
- Eat healthy meals to maintain your weight.
- If fatigue is worse 1 to 2 days after injecting interferon, take 325 to 1,000 mg of Tylenol before your shot. (Talk with your doctor about this.)
Headaches can be a direct result of the interferon. They can also be due to anemia (low red blood cells) caused by ribavirin.
- Drink more fluids.
- Try to get plenty of sleep.
- Take a hot, relaxing bath.
- Lie down and rest in a quiet, dark room.
- Try to reduce your stress level.
- Check with your VA health care provider about taking Tylenol and/or ibuprofen.
- If you have a history of migraine headaches (a certain type of headache, which often comes with vision changes), talk to your health care provider about taking medications (such as Imitrex) for them.
Fever is usually caused by the interferon. The fever tends to be worse with the first few shots, and usually occurs within the first day or two after the shots.
Seek immediate medical attention if:
- your fever goes above 101ºF (38ºC), particularly for more than a day
- you also have chills or feel extremely weak
This is because high fever can be associated with infections that may need a specific treatment. Your health care providers will know whether this is the case.
- Check with your VA health care provider about taking Tylenol before your interferon shots. This can lessen the fever that the shots cause. You can also talk with your provider about taking Tylenol after your shots when you have fever.
- Drink plenty of liquids and try eating well to keep yourself hydrated during fever.
- Go to a health care provider if your temperature:
- is above 101ºF, unless it followed an interferon injection
- is above 101ºF repeatedly or lasts for more than 24-48 hours
Muscle and body aches
Muscle aches can result from inflammation (swelling) of the muscles due to interferon. Ribavirin also can cause muscle inflammation and dehydration and loss of fluid in your blood vessels, and this can lead to muscle aches. (Dehydration is partly what causes your muscles to ache after you exercise for a long time.)
- Check with your VA health care provider about taking Tylenol, aspirin, ibuprofen, Advil, Motrin, or Aleve for your body aches.
- Follow a moderate, low-impact exercise plan.
- Apply a warm, moist washcloth to areas that hurt.
- Take a hot bath.
- Drink a lot of fluids.